Virginia, 2007

Hail and Damaging Winds in Virginia, June 24, 2007

June 24, 2007 · NWS RNK · 7 events in 5 counties and zones

Severe thunderstorms produce wind damage and hail up to the size of half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms produce wind damage and hail up to the size of half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 24, 12:10 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 24, 12:10 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT SUN JUN 24 2007

.SYNOPSIS...
A WEAK STATIONARY FRONT EXTENDING FROM THE CAROLINAS WESTWARD INTO
THE TENNESSEE VALLEY WILL LIFT NORTH AS A WARM FRONT THIS
AFTERNOON AND MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOOKING AT WATER VAPOR IMAGERY...DEEPER POOL OF MOISTURE ALOFT IS
OVER THE OHIO VALLEY VCNTY OF CVG. THIS AREA WILL ALSO BE
CONDUCIVE FOR SHRA/TSRA...DEBRIS CLOUDS SLIDING EAST WITHIN
WESTERLY FLOW ALOFT. ALL CONSIDERED...SHOULD HAVE VARIABLE CLOUD
COVER NEXT 24 HOURS WITH CHC POPS. QPF AVERAGES EXPECTED TO REMAIN
BELOW A QUARTER INCH...ALTHOUGH ISOLATED HIGHER AMOUNTS CERTAINLY
POSSIBLE WITHIN TSRA CORES.

WITH RADAR SHOWING SHRA ALREADY BREAKING OUT ACROSS THE FAR WEST
WILL SPEED UP POP CHANCES INTO THIS AFTERNOON. APPEARS BEST
COVERAGE LIKELY TO DEVELOP ALONG DEWPOINT GRADIENT CURRENTLY
LIFTING NORTH ACROSS THE WESTERN THIRD ZONES...AND IN AXIS OF
HIGH THETA-E AHEAD OF UPPER SYSTEM TO THE NW. LATEST WRF PINPOINTS
THE INTERSTATE 77 CORRIDOR INTO THE NC MTNS AS HAVING THE BEST
COVERAGE SO UPPING POPS TO HIGHER CHANCE THERE THRU THE AFTERNOON
AS WELL. ALSO EXTENDING POPS FURTHER EAST ACROSS THE SOUTH WHERE
RH BETTER WHILE APPEARS THE FAR NORTH LIKELY TO SEE LESS SHRA
UNTIL HIGHER DEWPOINTS ARRIVE. SEVERE THREAT LOOKS LIKE ISOLATED
PULSE NATURE PER WARMTH/WEAK WINDS ALOFT AS WELL AS LACK OF DRY
AIR...BUT ENOUGH MODERATE INSTABILITY PENDING DEGREE OF DEBRIS
CLOUDS. HOWEVER HIGH PWAT COULD ALLOW FOR MORE WIND POTENTIAL
ESPCLY SINCE MODIFIED RAOBS SHOW RATHER LOW CONVECTIVE TEMPS BUT
DECENT WINDEX VALUES. OTRW LIKELY HEAVY RAIN PRODUCERS GIVEN MOIST
SE FLOW AND RATHER UNIDIRECTIONAL MID LEVEL WESTERLY TRAJECTORY
ACROSS THE RIDGES. CLOUDS AND TEMPS TRICKY IN OVERALL VARIABLY
CLOUDY AND INCREASING SHRA THREAT REGIME. THICKNESS STILL QUITE
WARM BUT THINK ENOUGH CLOUDS TO TWEAK HIGHS DOWN SOME ESPCLY WEST
WHERE CLOUDY INTERVALS SHOULD BE BEST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE TREND FOR BETTER INFLUX OF A SOUTHEAST FLOW MOISTURE INTO THE
AREA THAT STARTS TODAY WILL CONTINUE MONDAY AND TUESDAY. GREATEST
POP DURING THIS TWO DAY PERIOD IS ANTICIPATED DURING THE AFTN AND
EVENING HOURS PER INSTABILITY FROM DIURNAL HEATING CYCLE. BEST
COVERAGE IS EXPECTED OVER THE MTNS WHERE OROGRAPHIC CONVERGENCE
WILL PROVIDE THE GREATEST LIFT.

TEMPERATURES WILL ALSO TREND GRADUALLY HOTTER AS THE
UPPER RIDGE STRENGTHENS OVER THE AREA AND GEOPOTENTIAL HEIGHTS
RISE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ABOVE NORMAL TEMPERATURES ACROSS THE REGION...AND MAINLY MOUNTAIN
DAILY DIURNAL SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY AS
WE CONTINUE IN BASICALLY THE SAME WEATHER PATTERN.

A NOTABLE CHANGE IS EXPECTED FRIDAY INTO SATURDAY AS A STRONG SFC
FRONT MOVES SOUTH FROM CANADA AND ACROSS THE FCST AREA. MODEL
CONSENSUS SUGGESTS UPPER FLOW ACROSS THE CONUS TO BECOME MORE
AMPLIFIED...SUPPORTING A MEAN TROF IN THE EAST AND A HIGHER
AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE FRONT RANGE OF THE
ROCKIES. IF THIS TRANSPIRES...ANTICIPATE COOLER THAN NORMAL TEMPS
FOR THE ERN CONUS NEXT WEEKEND WITH WARMER THAN NORMAL TEMPS FOR
THE ROCKIES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
DEBRIS CLOUDS WILL CONTINUE TO SPILL OVER THE APPALACHIANS INTO
THIS EVENING FROM THE MIDWEST PER UPPER LOW OVER THE OH VALLEY.
EVEN SO CLOUD BASES ARE EXPECTED TO REMAIN AT VFR LEVELS IN
SCT/BKN AC AND DEVELOPING CU. HOWEVER HEATING SHOULD RESULT IN
SCT DEEP CONVECTION THIS AFTERNOON AND EVENING...WITH THE GREATEST
COVERAGE OVER THE WESTERN MOUNTAINS. SINCE COVERAGE SCATTERED AND
TIMING OF CONVECTIVE CELLS OVER ANY GIVEN TAF SITE UNCERTAIN WILL
ENTERTAIN VCTS AND CB AT ALL TAF SITES THIS AFTERNOON AND EVENING.
ISOLATED SHRA/TSRA LIKELY TO LINGER INTO TONIGHT BEFORE SHRA
TAPERS OFF TO PATCHY MVFR FOG/HZ BY MORNING.

SIMILAR WX CONDITIONS ANTICIPATED AGAIN MONDAY THROUGH THURSDAY
WITH MAINLY DIURNAL DRIVEN SHRA/TSRA. SOME LATE NIGHT LIGHT HAZE
AND FOG ALSO LIKELY PER GRADUAL MOISTENING OF BOUNDARY LAYER.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JH/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/PM
Hazardous weather outlook, Jun 24, 3:20 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SUN JUN 24 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-250830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
June 24, 12:40 PM EST to 12:45 PM EST
Where
Grayson County, 6 mi NNE of Volney
Measured
1.25 in hail
Property damage
$4,000
Reported by
Public
Coordinates
36.700, -81.339

Hail lasted 5 minutes.

Thunderstorm Wind, Grayson

When
June 24, 12:50 PM EST
Where
Grayson County, 6 mi NNE of Volney
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.700, -81.339

Trees blown down blocking Flatridge Road.

Thunderstorm Wind, Grayson

When
June 24, 1:30 PM EST
Where
Grayson County, 2 mi NW of Stevens Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.750, -81.025

Winds moved a trailer off its foundation. Power outages were reported and large tree limbs were blown down.|

Hail, Pulaski

When
June 24, 3:50 PM EST
Where
Pulaski County, Fairlawn
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.150, -80.600

Hail, Tazewell

When
June 24, 4:00 PM EST
Where
Tazewell County, Burkes Garden
Measured
0.88 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.100, -81.350

Hail, Montgomery

When
June 24, 4:04 PM EST
Where
Montgomery County, Blacksburg
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.230, -80.420

Hail, Roanoke

When
June 24, 5:05 PM EST
Where
Roanoke County, 8 mi W of Salem City
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
37.300, -80.215

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32934, 32935, 32936, 32938, 32937, 32940, 32942.